June 29, 2007

Antipsychotics, Schizophrenia and Diabetes Care

On Medscape Psychiatry, Dr. C. Lindsay DeVane (PharmD), incorporating the latest research, gives a nice summary and discussion about Type 2 diabetes, schizophrenia, and the use of atypical antipsychotics.

With a reminder that although there may be an increased incidence of diabetes among people with schizophrenia regardless of antipsychotic use, the use of atypical antipsychotics also carries an increased risk of reduced insulin sensitivity (a factor in development of type 2 diabetes) even in the absence of weight gain. In addition, some atypical antipsychotics cause significant weight gain in some people and that, too, increases diabetes risk.

Therefore, a consensus panel of experts representing endocrinologists and psychiatrists published recommendations for monitoring of patients receiving atypical antipsychotics.

A list of atypical antipsychotics ranked by greatest to the least general risk of metabolic effects was given as olanzapine, quetiapine, risperidone, ziprasidone, and aripiprazole, with a reminder that even this ranking is not necessarily true for any particular individual.

What is important for all individuals taking any of these medications, is that they be carefully monitored for metabolic side-effects and risk for developing diabetes, and that they be treated for such a risk or the actual development of type 2 diabetes.

Treatment includes dietary management, regular physical activity, medications to control blood glucose, and sometimes switching antipsychotics.

Read the Article: Ask the Experts: Antipsychotics and Diabetes (free subscription required)

Related Reading:


IS This final confirmation of what we have known for years?
That olanzapine is a weight gainer? My cpn descibes it as a shame but all her patients balloon with weight on it(her words)

Posted by: salty davis at June 29, 2007 07:15 AM

If they really care and concerned then the best thing to do is let these patients have a compulsory management re their diet and exercise.
when a psychotic patient is unwell they are out of touch with reality and sometimes they need involuntary admission to initiate treatment to make them get better. In that case whats the wrong to impose treatment with diet/exercise? many of these patients could have a nearly normal life afterwards, but , unfortunately by the time their psychological state improves, they are balooned, four times their original weight, developed Diabetes, heart diseae, lost all their self esteem.
If you say, they are adult then think, do they have the judgement of an normal adult when they are unwell? Then why not help them to prevent all these life threatening illness by imposing compulsory Diet/exercise?

Posted by: Jena at June 30, 2007 07:18 AM

The problem with such drugs as Olanzapine and Clozapine as has been cited they put on large amounts of weight which then cause more health problems. My son now has fatty liver disease which is linked to obesity. Before he took the drugs he was 9stone 10lbs. It is now a "must" that he loses weight according to the liver clinic. How can he do this whilst taking Olanzapine and Clozapine. It would seem that the psychiatric care is in direct opposition to the physical and that the health of the whole person is not being sufficiently considered. He already follows a diet of low fat, oily fish, water, vegetables and fruit, goes to the gym, walks everywhere, but he isn't losing much weight.

Posted by: Ann Parkhouse at January 26, 2008 10:46 AM

Post a comment

Please enter this code to enable your comment -
Remember Me?
(you may use HTML tags for style)
* indicates required